I am in my 22nd week and am 41 years old! :-) I have an 11 year old daughter that was very premature and I also had most of my cervix removed when I was 22. This pregnancy is, obviously, high risk and a bit stressful! My doctor advised me I needed to start progesterone shots at 17 weeks. When I received the medicine I took it right to the doctor's office on my way to work and they were to give me the shot there (and teach me how to give it to myself). I was to receive 1ML per week for 4 weeks (per bottle, until the next refill). There were a total of 5ML (to cover the amount that secretes when you try and get all the air out of the needle).
The doctor "misread" the label on the bottle of syrum. I was given the ENTIRE bottle of progesterone (without my knowledge because she switched needles and did not use the ones I was given). Yes, FIVE TIMES the amount prescribed. Within a half hour I got a terrible headache and could not even drive. When I called the doctor from home (I couldnt make it to work), she asked me to bring the bottle back for her to see. When she saw the label when I returned, the first thing she said was "that is not the same label that was on the bottle earlier". I was angry, upset, scared and disgusted. I went home and called my specialist and he said he knew of no cases of anyone overdosing on progesterone. I could not find anything on the internet either. My headache worsened to include blurred vision, severe leg cramps, and stomach pains. It took about a week to start fading and I missed 3 days of work.
I can't find any help at all!
I hope you still have the bottle, but I guess the doctor probably kept it.
I have no idea what could happen. You need some advice from a pharmacist. You should also ask for a referral to a high risk perinatologist for a consult asap. I wouldn't go back to your original doctor (ACCUSING YOU OF SWITCHING LABELS???).
I still have the original bottle. I would not let the doctor keep it (just in case!) The shots are prescribed to deter pre-term labor and stop the uterus from contracting early to prevent premature birth. I read a lot about it and apparently it's given before the decision of a cerclage (stitch) is put in.
I have seen a couple of specialists who are "watching me closely" but none have any answers at all of effects to the fetus, short or long term.
"Progesterone and Related Drugs
Progesterone is one of the main hormones produced during pregnancy. In the past, progesterone-related drugs were widely used in women who were considered at risk for miscarriage or preterm birth. The most commonly used substance was 17-alpha hydroxyprogesterone caproate.
In two recent studies, women who received progesterone injections or suppositories had fewer preterm births than women who did not get the medication. All of the women in these studies had had an early delivery in the past, or were considered at very high risk of delivery too soon. Other studies have not shown that progesterone is helpful. Importantly, no studies have shown that progesterone can stop preterm labor once contractions have started."
It's certainly an off label use for this drug. It isn't standard of care, by any means. Apparently, the use of progesterone to prevent preterm labor is under study, and results are inconclusive as yet. Wish you the best. Check back in from time to time, and let us all know how you are.
I was given progesterone at the beginning of IVF for 12 weeks. It doesn't harm the baby. I'm not surprised that amount made YOU feel crappy, progesterone is apparently the main culprit in morning sickness. My fertility doc explained that "once the placenta starts producing progesterone, it makes many, many times the amounts you get in the shots." So although this was a stressor for you and the doctor was a complete a-- and total incompetent, it is not apparently a substance that can do harm to your child or to you. I'm glad you caught the problem and assume you are changing doctors. I'd also file a complaint for that "switched a label" b.s. the doctor gave you. Good luck, honey!
Hi there, I just had a similar issue. My doctor accidentally gave me 10x too much progesterone. I'm 5-1/2 weeks pregnant and she gave me 200mg to take vaginally, which I did only once. I got a headache as well. I'm wondering what if any side affects you noticed in your child. I don't know the extent of the damage and am trying to get a feel for how similar situations turned out. Any help would be much appreciated. Thanks!
I had the exact same thing happen to me On June 17th 2016. Please let me know how your baby turned out to be. My doctor basically accused me of bringing the 5ml bottle instead of bringing a 1ml bottle as that was usually how the medicine was delivered... please let me know how your baby turned out to be as I'm a high risk pregnancy as well, as been sick all weekend and super worried about my child. Thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.